Diarrhea is a common complication of high-dose chemotherapy and hematopoietic stem cell transplantation (HSCT). The frequent and prolonged use of multiple antibiotics in this setting can predispose to infection with toxigenic Clostridium difficile and the development of pseudomembranous colitis. Anti-motility agents are usually not administered in this setting until C. difficile infection has been excluded. The objective of this study was to determine the incidence of C. difficile toxin (CDT) positivity at the time of initial diarrhea in HSCT recipients, and to see if the practice of ensuring negative CDT assays prior to initiating symptomatic management of diarrhea needs modification. One hundred and nineteen patients with malignant diseases undergoing autologous or allogeneic HSCT were studied to determine the incidence of diarrhea and CDT positivity with initial diarrhea. One hundred and nine (91%) had diarrhea. Of these, only seven (6%) were CDT+ at the time of initial diarrhea. The median interval between onset of diarrhea and starting symptomatic anti-diarrheal therapy was 1 day. There were no significant differences between the patients with CDT+ diarrhea and the others in terms of timing or severity of diarrhea, number or duration of antibiotic usage, or leukocyte count. The infection resolved in all patients with metronidazole therapy. Our data suggest that the incidence of CDT+ diarrhea is low in HSCT recipients. Concern about C. difficile infection should not delay symptomatic therapy of initial diarrhea in HSCT recipients.
- Clostridium difficile
- Hematopoietic stem cell transplantation
- Pseudomembranous colitis
ASJC Scopus subject areas